Heparin-induced cardiac tamponade and life-threatening hyperkalema in a patient with chronic hemodialysis

Kaohsiung J Med Sci. 2005 Mar;21(3):128-33. doi: 10.1016/s1607-551x(09)70289-x.

Abstract

Heparin, a commonly used anticoagulant agent, is frequently used in patients undergoing hemodialysis. As with most medications, heparin has a significant side effect profile. Two of its most important side effects, major bleeding and hyperkalemia, may be devastating without immediate diagnosis and treatment. Major bleeding such as gastrointestinal, genitourinary or intracranial bleeding is occasionally encountered and rarely neglected. However, heparin-induced cardiac tamponade is rarely encountered and may be easily overlooked. Another side effect, heparin-induced hyperkalemia, an unusual but well-described side effect, is frequently forgotten until life-threatening arrhythmia has occurred. We report a case involving a 40-year-old male patient with uremia, who had received heparin for 10 days for deep vein thrombosis in the left lower extremity. Hemopericardium with cardiac tamponade and life-threatening hyperkalemia were both noted in this patient.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anticoagulants / adverse effects
  • Anticoagulants / therapeutic use
  • Cardiac Tamponade / chemically induced*
  • Cardiac Tamponade / therapy
  • Electrocardiography
  • Heart / drug effects
  • Heart / physiopathology
  • Heparin / adverse effects*
  • Heparin / therapeutic use
  • Humans
  • Hyperkalemia / chemically induced*
  • Hyperkalemia / therapy
  • Male
  • Renal Dialysis*
  • Venous Thrombosis / drug therapy

Substances

  • Anticoagulants
  • Heparin